Pennsylvania, 2019

Winter Storm in Pennsylvania, February 20 to 21, 2019

February 20 to 21, 2019 · NWS CTP · 28 events in 28 counties and zones

Low pressure passed over the western Great Lakes, bringing a period of warm-advection snow to central Pennsylvania. 6 to 10 inches of snow fell across the southern tier of counties from Somerset eastward to Lancaster, with lesser amount farther to the north.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Low pressure passed over the western Great Lakes, bringing a period of warm-advection snow to central Pennsylvania. 6 to 10 inches of snow fell across the southern tier of counties from Somerset eastward to Lancaster, with lesser amount farther to the north. The snow tapered to freezing drizzle during the afternoon hours, before another round of steadier sleet and freezing rain developed during the evening hours. Much of central Pennsylvania, along and south of I-80, received 0.25 or more of freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 20, 4:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 20, 4:45 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
445 AM EST Wed Feb 20 2019

.SYNOPSIS...
A winter storm will bring snow, ice and difficult travel to
central Pennsylvania on Wednesday. Conditions will improve into
Thursday as a breezy west wind directs drier air into the region.
Fair weather will continue into Friday before another round of
precipitation over the weekend. It will turn windy and colder
Sunday night into Monday with little to no precipitation
expected early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Significant snow and ice accumulation for south-central PA

Robust isentropic lift/theta-e advection behind very moist
southerly flow and synoptic ascent associated with 150KT jet
streak to the north will produce widespread wintry precipitation
across central PA today into tonight. The leading edge of
precipitation (snow) at 0930Z has lifted north of MD line to
the PA TPKE over the southwest mtns and should reach the US-322
corridor around 13Z.

Thermal profiles are cold enough for all snow to start the
event. Hires model guidance continues to indicate a heavy burst
or "thump" of WAA snow across south-central PA this morning.
This initial, ~3-6hr snow burst will be driven by a brief but
intense period of low to mid level FGEN. The 00Z HREF
confirms high probability of 1-2 in/hr snowfall rates in the
12-18Z window. The duration of intense snow will be somewhat
limited, as the warm nose aloft will lift northward turning
precipitation from snow to ice (sleet/freezing rain) in most
places this afternoon.

One concern is guidance may be too quick to warm the column due
to reinforcement of the wedge by initial evaporative cooling
(09Z dewpoint depressions running 10-15+ degrees) and falling
precipitation (moderate to heavy snow). This would be a boom
scenario for snow totals and would add a couple of inches on to
current fcst. This is also important from a winter headline
perspective as it could push storm total amounts from advisory
to warning levels. Conversely, a quicker change or mix with
sleet would trim snow totals. Precipitation will changeover from
snow to ice from southwest to northeast leading to a prolonged
period of freezing rain across a good portion of south-central
PA especially the higher terrain/ridges from the Laurel
Highlands into the southern Alleghenies.

The heaviest snowfall of 6-8" in fcst over far south-central PA
just north of the WV/MD panhandles. 3-6" is projected
throughout the lower Susquehanna Valley and along the I-80
corridor. 1-3" is fcst over the northern tier with the lowest
amounts along the NY border. The heaviest freezing rain is
likely in the terrain zones mentioned above, where a risk
exists for >0.25" of ice accretion even after the snowfall.

A second wave of heavier QPF appears likely in the 00-06Z Thu
timeframe which would fall mainly as freezing rain. This could
push some of the advisory area close to warning level freezing
rain/ice accumulation. Precip intensity will decrease btwn
06-09Z with west wind shift drying things out east of the
Alleghenies. The shift to upslope flow favors the highest POPs
over the western ridges into the predawn hours Thursday.
Temperatures will slowly climb above freezing overnight with
light rain becoming the most likely/dominant ptype by 12Z
Thursday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Breezy and dry wx expected on Thursday with temps rebounding
into the 40s. High pressure returns Thu night into Friday
bringing fair and dry weather.

Another shot of WAA precip into a retreating cold sector
with departing sfc high pressure is likely heading into the
weekend. Timing will be important with a period of snow or ice to
start the weekend over south-central PA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Aside from an initial period of mixed precipitation early
Saturday, expect periods of rain throughout the weekend.
Temperatures will trend milder Saturday into Sunday with
fcst highs in the upper 40s north to near 60F in the LSV.

It will turn windy and colder into early next week. Model
guidance suggest advisory level wind gusts are possible Sunday
night into Monday. The colder NW flow should produce snow
showers downwind of Lake Erie. Otherwise, the wx looks mainly
dry Monday and Tuesday.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
No big changes to the late evening TAF updates.

Earlier discussion below.

For the 00Z TAFS, looking at VFR conditions overnight with
mid and high clds.

Snow moves in from southwest to northeast from just before
sunrise at JST, to other areas by mid to late morning.

Sleet and freezing rain becomes the problem by afternoon, as
the warm front nears. Conditions will become poor with LLWS
as well.

The precipitation becomes lighter Wednesday night into early
Thursday morning.

Outlook...

Wed...Snow (ocnly heavy during the late morning and early
afternoon) changing to to a wintry mix, then mainly freezing
rain before nightfall.

Thu...AM light freezing rain/low cigs possible early.

Fri...AM low cigs possible W Mtns.

Sat...PM rain/low cigs possible.

Sun...Showers, mild, and windy. Low conditions possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 AM this morning to 6 AM EST
Thursday for PAZ004>006-037-042.
Winter Weather Advisory from 7 AM this morning to 6 AM EST
Thursday for PAZ010>012-017>019-041-045-046-049>053-058.
Winter Storm Warning until 6 AM EST Thursday for PAZ024>026-
033>036.
Winter Storm Warning from 6 AM this morning to 6 AM EST
Thursday for PAZ027-028-056-057-059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Martin
Hazardous weather outlook, Feb 20, 5:21 AM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
521 AM EST Wed Feb 20 2019

PAZ027-028-056-057-059-063>066-211030-
Mifflin-Juniata-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
521 AM EST Wed Feb 20 2019

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-037-042-211030-
Warren-McKean-Potter-Tioga-Sullivan-
521 AM EST Wed Feb 20 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017>019-041-045-046-049>053-058-211030-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Northern Lycoming-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
521 AM EST Wed Feb 20 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>026-033>036-211030-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin-
521 AM EST Wed Feb 20 2019

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 winter storm. Local standard time, as filed.

Winter Storm, Somerset

When
February 20, 6:00 AM EST to February 21, 4:00 AM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

A Winter Storm produced 6 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Somerset County on February 20-21, 2019.

Winter Storm, Cambria

When
February 20, 6:00 AM EST to February 21, 4:00 AM EST
Where
Cambria forecast zone
Reported by
Trained Spotter
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

A Winter Storm produced 4 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain (locally greater than 0.50) across Cambria County on February 20-21, 2019.

Winter Storm, Bedford

When
February 20, 6:00 AM EST to February 21, 4:00 AM EST
Where
Bedford forecast zone
Reported by
Trained Spotter
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

A Winter Storm produced 6 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Bedford County on February 20-21, 2019.

Winter Storm, Fulton

When
February 20, 6:00 AM EST to February 21, 4:00 AM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

A Winter Storm produced 6 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Fulton County on February 20-21, 2019.

Winter Storm, Blair

When
February 20, 6:00 AM EST to February 21, 4:00 AM EST
Where
Blair forecast zone
Reported by
Trained Spotter
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

A Winter Storm produced 6 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Blair County on February 20-21, 2019.

Winter Storm, Franklin

When
February 20, 6:00 AM EST to February 21, 4:00 AM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

A Winter Storm produced 6 to 10 inches of snow and sleet followed by greater than 0.25 of freezing rain across Franklin County on February 20-21, 2019.

Winter Storm, Huntingdon

When
February 20, 6:00 AM EST to February 21, 4:00 AM EST
Where
Huntingdon forecast zone
Reported by
Trained Spotter
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

A Winter Storm produced 6 to 9 inches of snow and sleet followed by greater than 0.25 of freezing rain across Huntingdon County on February 20-21, 2019.

Winter Storm, Adams

When
February 20, 7:00 AM EST to February 21, 4:00 AM EST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

A Winter Storm produced 6 to 7 inches of snow and sleet followed by greater than 0.25 of freezing rain across Adams County on February 20-21, 2019.

Winter Storm, Cumberland

When
February 20, 7:00 AM EST to February 21, 4:00 AM EST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

A Winter Storm produced 4 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across Cumberland County on February 20-21, 2019.

Winter Storm, Perry

When
February 20, 7:00 AM EST to February 21, 4:00 AM EST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

A Winter Storm produced 4 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Perry County on February 20-21, 2019.

Winter Storm, Juniata

When
February 20, 7:00 AM EST to February 21, 4:00 AM EST
Where
Juniata forecast zone
Reported by
Trained Spotter
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

A Winter Storm produced 4 to 8 inches of snow and sleet followed by greater than 0.25 of freezing rain across Juniata County on February 20-21, 2019.

Winter Storm, Mifflin

When
February 20, 7:00 AM EST to February 21, 4:00 AM EST
Where
Mifflin forecast zone
Reported by
Trained Spotter
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

A Winter Storm produced 5 to 7 inches of snow and sleet followed by greater than 0.25 of freezing rain across Mifflin County on February 20-21, 2019.

Winter Storm, York

When
February 20, 7:00 AM EST to February 21, 4:00 AM EST
Where
York forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

A Winter Storm produced 3 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across York County on February 20-21, 2019.

Winter Storm, Southern Centre

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Southern Centre forecast zone
Reported by
Trained Spotter
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A Winter Storm produced 3 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across southern Centre County on February 20-21, 2019.

Winter Storm, Northern Centre

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Northern Centre forecast zone
Reported by
Trained Spotter
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A Winter Storm produced 3 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across northern Centre County on February 20-21, 2019.

Winter Storm, Clearfield

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Clearfield forecast zone
Reported by
Trained Spotter
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

A Winter Storm produced 2 to 5 inches of snow and sleet followed by greater than 0.25 of freezing rain (locally near 0.50) across Clearfield County on February 20-21, 2019.

Winter Storm, Southern Clinton

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Southern Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A Winter Storm produced 1 to 3 inches of snow and sleet followed by greater than 0.25 of freezing rain across southern Clinton County on February 20-21, 2019.

Winter Storm, Southern Lycoming

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Southern Lycoming forecast zone
Reported by
Trained Spotter
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A Winter Storm produced 1 to 3 inches of snow and sleet followed by greater than 0.25 of freezing rain across southern Lycoming County on February 20-21, 2019.

Winter Storm, Union

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Union County on February 20-21, 2019.

Winter Storm, Snyder

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Snyder forecast zone
Reported by
Trained Spotter
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

A Winter Storm produced 2 to 5 inches of snow and sleet followed by greater than 0.25 of freezing rain across Snyder County on February 20-21, 2019.

Winter Storm, Northumberland

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Northumberland forecast zone
Reported by
Trained Spotter
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Northumberland County on February 20-21, 2019.

Winter Storm, Dauphin

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Dauphin forecast zone
Reported by
Trained Spotter
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

A Winter Storm produced 4 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across Dauphin County on February 20-21, 2019.

Winter Storm, Lancaster

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Lancaster forecast zone
Reported by
Trained Spotter
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

A Winter Storm produced 3 to 6 inches of snow and sleet followed by greater than 0.25 of freezing rain across Lancaster County on February 20-21, 2019.

Winter Storm, Lebanon

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Lebanon forecast zone
Reported by
Trained Spotter
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Lebanon County on February 20-21, 2019.

Winter Storm, Schuylkill

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Schuylkill forecast zone
Reported by
Trained Spotter
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

A Winter Storm produced 3 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Schuylkill County on February 20-21, 2019.

Winter Storm, Montour

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Montour forecast zone
Reported by
Trained Spotter
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Montour County on February 20-21, 2019.

Winter Storm, Columbia

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Columbia County on February 20-21, 2019.

Winter Storm, Sullivan

When
February 20, 8:00 AM EST to February 21, 4:00 AM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

A Winter Storm produced 2 to 4 inches of snow and sleet followed by greater than 0.25 of freezing rain across Sullivan County on February 20-21, 2019.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801239, 801240, 801241, 801242, 801243, 801244, 801245, 801246, 801247, 801248, 801249, 801250, 801251, 801252, 801253, 801254, 801255, 801256, 801257, 801259, 801260, 801261, 801262, 801263, 801264, 801265, 801266, 801267.